Florida, 2021

Strong Wind in Florida, September 7, 2021

September 7, 2021 · NWS MLB · 1 event in 1 county or zone

An isolated strong thunderstorm developed over northern Brevard county and produced a brief waterspout on the St. Johns River east of Christmas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated strong thunderstorm developed over northern Brevard county and produced a brief waterspout on the St. Johns River east of Christmas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 7, 3:06 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 7, 3:06 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
406 PM EDT Tue Sep 7 2021

.DISCUSSION...

Currently-Tonight... As expected, coverage of precipitation has
remained isolated and closer to the coast than most guidance
indicated this morning. However, the HRRR and other short term
high res models have now caught on to this thinking with most of
the convection modeled closer to the coast between Orlando and
I-95. Radar imagery currently shows isolated showers and storms
developing near the coast. Most activity has stayed along and west
of I-95 and east of Orlando with the much deeper and stronger
west coast sea breeze pinning the east coast sea breeze near the
coast. MCO TDWR shows the east coast sea breeze just west of I-95
at the moment and slowly pushing further inland. Analysis charts
show precipitable water values near or just under 2." Drier air
for the time being has won out with a weak mid/upper level ridge
axis stretching into Florida.

Showers and storms are forecast to increase in coverage through
the afternoon hours as sea breeze collision and outflow boundaries
collide. However, I've kept POPs capped at 60%, mainly between
Orlando and I-95 due to the weaker east coast sea breeze and drier
air keeping things limited in coverage. Temperatures will be in
the upper 80s to low 90s through this afternoon with low
temperatures dropping into the low-to-mid 70s.

Wednesday-Friday... (modified previous discussion) A Tropical
wave over the northern central GOMEX Wednesday morning will turn
ENE and move onshore/across the FL panhandle and far NOFL late Wed
night-Thursday. The low is progged to and emerge off the GA coast
Thursday evening before moving ENE-ward well offshore the mid
Atlantic coast through Friday night. This will maintain WSW low-
mid level flow of fairly deep moisture across ECFL through the end
of the work week. Expect a WCSB-dominant convective regime with
diurnal showers/TS chances beginning by late morning over the west
interior, spreading eastward across the coast from late in the
afternoon through around sunset, moving offshore by early evening.
POPs will be near to slightly above normal through Friday as the
tropical disturbance moves north of east-central Florida. Max
temps 90-92F, (a couple degrees above climo) with mins in the
L-M70s.

Saturday-Monday... (previous discussion) Narrow extension of the
Atlantic mid level ridge will build westward into Florida this
weekend and remain in place a into early next week. This will
support the surface ridge axis lifting north of ECFL through the
period, resulting in developing onshore flow. This regime supports
greater chances for diurnal convection over the western
peninsula, with an earlier onset and ending farther east. Forecast
maintains 30-40 POPs, although these numbers may wind up lower
along the east coast, given mean moisture won't be quite as deep,
and the the ECSB will push inland faster than in previous days.
Max temps U80s along the coast/L90s inland. mins in the L70s
inland, and M70s along the coast.

&&

.AVIATION...

SHRA/TSRA will push mainly east this afternoon. Coastal
terminals will experience reduced visibilities and MVFR cigs as
storms develop along the coastal counties through 07/21z. Then
through early evening, as the west coast sea breeze moves eastward,
new SHRA/TSRA will either move in or develop near the interior
terminals. Lightning strikes, gusts up to 30-40 kt and brief
reduction to visibilities due to heavy rain are expected. As these
either dissipate or move away, VFR conditions will return and
prevail for the rest of the night into Wed early afternoon.

&&

.MARINE...

Currently-Tonight... Boating conditions will continue a slow deteriorating
trend as Hurricane Larry continues to move closer to the eastern
seaboard but remains well offshore. Isolated-to-scattered showers
and thunderstorms will be possible over the waters, mainly during
the afternoon hours before moving onshore. Winds will be
predominately be easterly from 5-10kts through the evening hours
before backing offshore overnight. Expected wave heights of 2-3
feet before rising to up to 4 ft in the far offshore waters
(20-60nm).

Wednesday-Saturday... (previous discussion) GOMEX low pressure
system moves ENE onshore the FL panhandle Wed night, across far
NOFL/SOGA through Thu night and offshore the mid Atlantic on Fri,
keeping the surface ridge axis suppressed south of central FL.
Offshore flow continues through the end of the work week,
slackening on Saturday as the ridge axis moves north into central
Fl.

The main marine concern will building long period swells emanating
from distant but powerful major Hurricane Larry from mid-late week
as its center crosses north of the latitude of central FL. Latest
wave model guidance steadily builds seas to 4-6ft late Wed, 5-7ft
Thu, and peaks them at 6-8ft Fri before subsiding back to 3-4ft by
late Sat. In addition to the large swells offshore, navigating local
inlets will remain quite hazardous during the outgoing tide cycles
through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  90 /  40  50  20  60
MCO  76  93  76  91 /  30  60  10  60
MLB  75  90  74  92 /  30  60  20  50
VRB  73  91  74  93 /  30  40  20  40
LEE  76  91  76  89 /  20  50  10  60
SFB  75  92  75  90 /  30  60  10  60
ORL  75  92  75  90 /  30  60  10  60
FPR  74  90  73  92 /  30  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Negron/Haley
Hazardous weather outlook, Sep 7, 8:47 AM EST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
947 AM EDT Tue Sep 7 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
947 AM EDT Tue Sep 7 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...

Scattered to numerous showers and storms are expected to develop
along the inland moving sea breeze boundaries across east central
Florida this afternoon. The greatest storm coverage is expected to
be along and west of I-95 later in the afternoon as the sea
breeze boundaries collide. Storms will generally move toward the
east up to 10 to 15 mph with precipitation diminishing as it
pushes offshore.

A few stronger storms will be capable of producing frequent
lightning strikes, gusty winds up to 40 to 45 mph, torrential
downpours, and flooding over low-lying areas, in addition to,
areas where training of storms occur.

.FLOOD IMPACT...

Locally heavy rainfall of 1 to 3 inches in a short period of time
will occur with some of the slower moving storms this afternoon
and early evening. This will cause minor standing water issues
along roadways and poor drainage areas.

.RIP CURRENT IMPACT...

An increasing very long period east swell from distant Major
Hurricane Larry will lead to a High Risk for life-threatening rip
currents at area beaches today. Entering the dangerous surf is
not advised.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

.MARINE THUNDERSTORM GUST IMPACT...

Isolated storms will initially form along the developing east
coast sea breeze early this afternoon. Precipitation will then
increase in coverage across the interior as this boundary pushes
inland and collides with the west coast sea breeze along and west
of I-95. A few stronger storms will be capable of producing gusty
winds around 35 to 40 knots over inland lakes through late
afternoon, and as some of this activity pushes offshore through
early this evening.

.WIND AND SEA IMPACT...

Hazardous boating conditions may exist at inlets during the
outgoing tide cycle this afternoon due to the developing easterly
long period swell from distant Major Hurricane Larry. Small craft
should exercise caution if navigating through inlets.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Scattered to numerous afternoon showers and lightning storms are
expected each day through late week. Frequent lightning, gusty
winds, and minor flooding from torrential downpours will be
possible with a few stronger storms each day.

A High risk of dangerous rip currents will continue through late
week as long period swells from distant Major Hurricane Larry
propagate into the surf zone. This may also lead to a period of
poor to hazardous small craft boating conditions late this week.

Additionally, there is a low chance for tropical development with
a weak disturbance as it moves from the northern/eastern Gulf of
Mexico mid-week, or across the Atlantic, offshore northeast
Florida by late week. At this time, the greatest potential threat
from this system to east-central Florida are increased rain
chances and flooding where frequent torrential rainfall occurs, as
well as, hazardous surf conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Fehling

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Brevard

When
September 7, 4:10 PM EST to 4:11 PM EST
Where
Brevard forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
Social Media

Waterspout. Location: 28.5412N, 80.9397W. An isolated thunderstorm developed and slowly moved south across northern Brevard county. A photo posted on social media confirmed that this storm produced a brief waterspout on the St. Johns River near the State Road 50 boat ramp, just east of the town of Christmas.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973214.